Jump to content
ACN Latitudes Forums

add meds or just stop them all...


momslove
 Share

Recommended Posts

Yesterday, one of our providers recommended adding Buspar to augment the Fluvoxamine which she also wants to increase. DD is still significantly impaired by her ocd and anxiety and sadness. Also taking antibiotics and antifungals. As I read and stress about the risks with the buspar & added SSRI, DH's reaction is thinking we should just stop it all and see what happens. I can't deny that I think about that option too. Have any of you just stopped the meds? (I know that the SSRI must be tapered.)

Link to comment
Share on other sites

If you're uneasy about adding meds and decide to stop things, I'd suggest stopping only one thing at a time. If you stop everything and she tanks, you won't know which thing was responsible.

 

However, if bloodwork shows signs of an active infection, you may want to continue with antibiotics/antivirals and instead of adding pysch meds, look into the topic of methylation. Methylation is a process that does many things, like create cell energy and promote cardivascular health. But it also helps maintain neurotransmitter balance and if you have a nutritional deificiency or a genetic issue that intereferes with this process, you can end up with a chronic mood issue. Once I understood where my kids had genetic roadblocks in their methylation processes, I was able to give them specific doses of vitamins/minerals and help them re-gain mood balance. (the solutions for each kid were very different).

 

Even my son, who struggled with chronic lyme and still has a Pandas response to bacteria, has seen significant improvements in anger/anxiety/focus that we couldn't achieve with antibiotics alone. You can go to the pinned threads at the top of the forum called "helpful threads" or something like that for a post from me that lists links to read up on (I think it's post #17 or 18). This is also a good primer http://autismnti.com/images/Website-_Yasko_Education.pdf Pay paticular attention the the section on the BH4 cycle.

Link to comment
Share on other sites

From our experience, I would probably 1) decline to increase SSRI, since our kids generally respond best to atypically low doses; and 2) if you decide to taper and cease, taper very, VERY slowly . . . probably at half the pace (or less) likely to be recommended by any doc or psych.

 

We made the mistake in the past of trusting a psych who, to be fair, was following the literature he'd been provided on the subject, but had absolutely no clue what kind of stuff goes on the brain of a person being tapered off an SSRI or transitioned onto another one. And all too often, our kids lack the ability to fully articulate the "zaps" and "pings" that are going on in there during the process, so instead they wind up with all these behaviors, trying to compensate for the "weirdness" they're being subjected to inside.

Link to comment
Share on other sites

just on the impulse to stop all medicine: it is disappointing that all the medicine you kid is taking is not helping deal with depression. When we did it, I know now, we did it out of anger and despair, which is not a very good reason. If you don't have a medically sound theory why you want to stop like that and what other strategy you want to implement, don't do it.

Link to comment
Share on other sites

Thank you for your responses.

 

I will read the recommended posts/links--maybe I already have. :)

 

DD was negative for the MTHFR mutations. Would methylation still be a concern?

 

[i don't mean to be inappropriate, but am I the only one who "reads" MTHFR in my head as what the letters look like? I haven't even tried to learn/remember what the letters really stand for. It just is a silent vent or release for me to "read" it that way.]

 

I don't know yet what we will do. Picked up the buspar today. The clerk told the pharmacist I had some questions. He came over, never asked what my questions were. Started telling me the med was for "the head". Asked if DD was down in the dumps. Asked if she lost a boyfriend or something! I left without asking my questions. AAHHH!

 

Have a different appointment this week with our PANDAS doc who often orders bloodwork so may have a new target. We shall see.

 

Again, thank you all for sharing your thoughts and experiences.

Link to comment
Share on other sites

mehtylation involves 30+ genes. MTHFR is only one of them. They all affect neurotransmitter balance in one way or another but COMT, MAO and VDR Taq play a greater role and CBS affects detox and biotoxins can certainly play a role in depression as well. Neither my son nor I have any MTHFR mutations but we both benefit mood-wise from higher or lower doses of vitamins/minerals than we used to take in a multivitamin. For my kids, it was a big factor in moods, for other people, not as much.

 

But don't feel pressured to start pyshc meds because "authorities" want you to or because they're your only option. I'm not ant-med. They have a place for severe situations and I'd never want a kid to suffer unnecessarily. But as Nancy says, Pans kids often need far lower doses (there are research papers on this) and sometimes addressing methylation can fix things rather than bandaid them. So just suggesting an alternative so that you know you have options.

Link to comment
Share on other sites

So we ended up deciding to increase the fluvoxamine a bit and hold off on the buspar for now. Still looking toward appointment with PANDAS doc later this week.

 

DD actually got to school all day today after missing all of last week! (She is on a limited schedule as per her IEP.) I suspect that she was able to get there for a few reasons--recovering from a flare related to a "cold", desire for the social, desire for recovery, desire for normalcy,...)

 

Wondering about antivirals. How would you know if that is what is needed?

 

I read back through the testing we had done through Courtagen Labs and didn't find anything like the genes I see mentioned in the methylation readings. Maybe they don't test that or maybe no problems were found with those?

 

Thanks again for the support/information!

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...